Believe it or not, it’s not all that easy to tell whether someone is high or experiencing an opioid overdose. Sometimes, it can take a skilled drug rehab professional to explain the signs, so you understand what to expect in both situations.
Below, we will run through not only what opioids are, but what to look out for when someone is experiencing an opioid overdose.
What Are Opioids?
Medically, opioids are used as anaesthesia and for pain relief. They work by reaching your body’s opioid receptors and acting similarly to morphine. Sometimes, they can also be useful for suppressing coughs, diarrhoea, and for reversing opioid overdose.
Outside of the medical world, people use opioids for euphoric reasons. However, it is a highly addictive substance. As a result, around 15 million people globally are addicted to them, and tens of thousands of people die from overdose every year.
How to Know When Someone is High
There is a list of signs to look out for when someone is high on opioids or using downers such as pills and heroin. You may notice that their pupils appear small and seem to contract. They may also have slurred speech along with slack and droopy muscles.
Some people also experience itchy skin, so continuous scratching can also be a sign that someone is high on opioids. Depending on how much they have taken, they might appear to be “out of it” but respond to stimuli like loud noises or movement.
If you are concerned that someone you love is abusing drugs, be it opioids or something else, then it might be time to look at drug rehab options.
How to Know When Someone Has Had an Opioid Overdose
In the right circumstances, recognising when someone is high on opioids is quite straightforward. However, being aware of an overdose and acting quickly may not be nearly as easy.
The first sign that you need to act fast is when you notice your loved one is unconscious and doesn’t respond to outside stimuli. They might be awake and unable to talk, or they might also be experiencing shallow, erratic, or slow breathing. In extreme cases, they may not be breathing at all.
Lighter-skinned people may have a blue-purple tone to their skin, while darker-skinned people might display a grey or ashen pallor. Vomiting, choking sounds, clammy skin, blue or purple-black nails, and a slow or erratic pulse (or none at all) can also be signs of an opioid overdose.
If someone you love is an opioid user, and you notice they are making strange sounds in their sleep, then act fast. What sounds like snoring could be an overdose. The quicker you respond, the better your chances of saving a life.
With tens of thousands of opioid overdoses every year, it’s crucial to seek help for yourself or a loved one suffering from addiction. Fortunately, there are plenty of drug rehab facilities available to help. Seek advice from a medical professional without delay.